Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 126, NWS Raleigh, NC

June 10, 2009Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 10, 2009, 7:40 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2009, 7:40 PM EDT (23:40 UTC)
Expired
Jun 10, 2009, 8:35 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 3:00 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUN 10 2009

.SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH LATE
IN THE WEEK. AHEAD OF A WEAKENING COLD FRONT MOVING INTO THE REGION
TOWARD THE WEEKEND...PASSING DISTURBANCES IN A PROGRESSIVE...
WESTERLY FLOW ALOFT WILL BRING UNSETTLED WEATHER. TEMPERATURES WILL
REMAIN AT OR ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 340 PM WEDNESDAY...

MSAS SHOWS AMPLE SURFACE DIVERGENCE ACROSS CENTRAL NORTH CAROLINA...
BUT INSTABILITY WAS INCREASING TOWARD THE MOUNTAINS WITH VALUES
APPROACHING -6C. MSAS WAS ALSO SHOWING DEW POINT ADVECTION ACROSS
SOUTH CAROLINA TOWARD THE SOUTHWEST PIEDMONT...WHICH SHOULD HELP
TO INCREASE INSTABILITY FURTHER. WHILE IT IS ALWAYS DIFFICULT TO
DETERMINE THE EXACT EVOLUTION OF CONVECTIVE SYSTEMS...PARTICULARLY
CONSIDERING HOW UPSTREAM ACTIVITY WILL INFLUENCE DEVELOPMENT ALONG
AND EAST OF THE MOUNTAINS...THE PREPONDERANCE OF THE EVIDENCE
SUGGESTS THAT SCATTERED-TO-NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG AND EAST OF THE MOUNTAINS LATE THIS
AFTERNOON AHEAD OF A SHORTWAVE MOVING EAST ACROSS KENTUCKY AND
TENNESSEE...AND IN WEAKLY DIVERGENT UPPER FLOW ACROSS NORTH
CAROLINA. SPC AND LOCAL WRF BOTH SUGGEST LATE AFTERNOON AND
EVENING ACTIVITY MAKING IT TO AT LEAST AROUND U.S. 1 BEFORE LESSER
INSTABILITY AND MOISTURE MAY CAUSE SOME WANING OF ANY SHOWERS AND
THUNDERSTORMS AS THEY APPROACH THE COASTAL PLAIN. BOTH THE GFS AND
THE NAM...WHILE INCREASING PRECIPITABLE WATER VALUES TO NEAR TWO
INCHES...HAVE ON THEIR BUFR SOUNDINGS A DECENT INCREASE IN
MOISTURE AND INSTABILITY BETWEEN 21Z AND 03Z ESPECIALLY WEST OF
KRWI.

BOTH THE GFS AND THE NAM PROVIDE FOR AMPLE MID-LEVEL MOISTURE
THROUGHOUT THE NIGHT...WHICH SHOULD RESULT IN MOSTLY CLOUDY SKIES.
OVERNIGHT LOWS ARE EXPECTED TO BE WITHIN A DEGREE OR THREE OF 70.
BASED ON THE EXPECTED AMOUNT OF CLOUD COVER...WILL KEEP THE
MENTION OF FOG OUT OF THIS FORECAST.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 240 PM WEDNESDAY...

INSTABILITY IS FORECAST TO BE GREATER ACROSS CENTRAL NORTH
CAROLINA THURSDAY...WITH MUCAPE AOA 2000J/KG DURING THE MID
AFTERNOON. MODEL SOUNDINGS ARE UNSTABLE AS WELL...AND WITH ANOTHER
MID-LEVEL WAVE MOVING ACROSS CENTRAL NORTH CAROLINA THURSDAY
AFTERNOON...ANTICIPATE SCATTERED-TO-NUMEROUS SHOWERS AND
THUNDERSTORMS ONCE AGAIN WITH INITIATION ALMOST CERTAINLY EARLIER
THAN TODAY. WILL CONTINUE WITH THE LIKELY CHANCES THROUGHOUT
CENTRAL NORTH CAROLINA FOCUSED ON THE AFTERNOON...AND WHILE WILL
NOT TRY TO FINE TUNE POPS FOR THIS FORECAST IN THE CURRENT WEATHER
REGIME...THE BETTER CHANCES MAY END UP JUST EAST OF THE FAR
WESTERN PIEDMONT TOWARD U.S. 1 AND EAST...WHERE GUIDANCE SUPPORTS
THE AXIS OF BROAD LIFT AND MID-LEVEL PVA. DESPITE AT LEAST A FEW
PEEKS OF SUN...GIVEN THE OVERALL EXPECTED CLOUD COVER AND MOISTURE
HIGHS SHOULD BE FROM 85 TO AROUND 90 DEGREES.

SOUTH OF THE RIGHT ENTRANCE REGION OF A 65KT 250MB JET THAT IS
LOCATED JUST NORTH OF CENTRAL NORTH CAROLINA THURSDAY EVENING...
AND ASSOCIATED WITH ANOTHER MID-LEVEL WAVE IN THE PERSISTENT
WESTERLY FLOW...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE THURSDAY NIGHT INTO THE OVERNIGHT HOURS. MODEL SOUNDINGS
BECOME MORE STABLE OVERNIGHT IN CONJUNCTION WITH A PERIOD OF
UPPER-LEVEL CONVERGENCE AND WITH THE PASSAGE OF THE JET TO THE
NORTHEAST...SO CHANCES FOR SHOWERS WILL ONCE AGAIN BE LOWERED FOR
THE LATE NIGHT HOURS. OVERNIGHT LOWS WILL AGAIN BE FORECAST AROUND
70.

A VERY BROAD/NEARLY FLAT UPPER LEVEL TROUGH ACROSS THE EASTERN US
WILL ALLOW A COLD FRONT TO SLIP SOUTH ACROSS THE VIRGINIAS ON FRIDAY
AND FRIDAY NIGHT. NWP GUIDANCE DIFFERS IN THE HANDLING OF THIS
FEATURE...NO SURPRISE GIVEN THE ABSENCE OF LARGE SCALE FORCING. A
WEAK SFC LOW MAY DEVELOP ALONG THE FRONT WHICH CLOUD LEAD TO
ENHANCED PRECIP. GREATEST THREAT OF ORGANIZED SVR WILL BE NEAR THE
VA BORDER WHERE SHEAR IS THE STRONGEST PROVIDED ENOUGH INSTABILITY
IS PRESENT. EVEN WITH DECENT CLOUD COVER...SW FLOW WILL ALLOW HIGH
TEMPS ON FRIDAY TO REACH THE MID 80S TO NEAR 90.

THE FRONT STALLS ACROSS THE COASTAL PLAIN AND COASTAL REGION ON
SATURDAY BEFORE SLIPPING FURTHER SOUTH SATURDAY NIGHT. WEAK
PERTURBATIONS IN THE W FLOW WILL ENHANCE OR INITIATE CONVECTION.
THIS WILL FOCUS CONVECTION ACROSS THE E PARTS OF CWA AND WE HAVE
ADJUSTED POPS ACCORDINGLY. LOW TEMPS SAT MORNING WILL RANGE IN THE
MID 60S TO NEAR 70. HIGHS ON SAT WILL RANGE IN THE MID TO UPPER 80S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 240 PM WEDNESDAY...

UPPER LEVEL PATTERN FOR THE BEGINNING OF THE EXTENDED RANGE FEATURES
A FAIRLY DEEP TROUGH OVER THE WEST COAST...A MODEST RIDGE AXIS
EXTENDING NORTH OVER THE CENTRAL PLAINS AND A GENERALLY FLAT W FLOW
ACROSS THE MID ATLANTIC. THE RIDGE OVER THE CENTRAL US AMPLIFIES
DURING THE EXTENDED RANGE BUILDING TO A 592M HIGH CENTER OVER E
TX/LA WITH A RIDGE EXTENDING INTO THE CENTRAL GREAT LAKES. THIS
ALLOWS AN EASTERN CONUS TROUGH TO AMPLIFY AND THE UPPER FLOW OVER
THE MID ATLANTIC TO BECOME NW LEADING TO DRIER CONDITIONS AND
BELOW NORMAL TEMPS.

SHORT WAVE ENERGY OVER E CANADA DRIVES SOUTH ACROSS THE GREAT LAKES
LATE ON SUN. THE FRONT ACROSS SC/GA SHOULD LIFT NORTH SUN AND SUN
NIGHT AS A DEVELOPING AREA OF LOW PRESSURE MOVES ACROSS THE OH
VALLEY AND THE MID ATLANTIC. THIS WILL RESULT IN CONSIDERABLE
CLOUDINESS WITH SCT CONVECTION. THE GREATEST CHC OF CONVECTION WILL
BE ON SUN AFTN AND EVE WITH POPS CONFINED IN THE LOW CHC RANGE UNTIL
THE TIMING BECOMES MORE DEFINITIVE.

AS THE SHORTWAVE TROUGH SWEEPS ACROSS THE OH VALLEY...AN ASSOCIATED
COLD FRONT WILL MOVE ACROSS THE CAROLINAS AND VIRGINIA ON MONDAY
BRINGING ANOTHER FOCUS FOR THUNDERSTORMS. THERE COULD BE ENOUGH
SHEAR TO SUPPORT SOME ORGANIZED SEVERE WEATHER AS BULK SHEAR VALUES
FROM THE GFS RANGE AROUND 30 KTS NEAR THE VA BORDER AND UP TO 50 KTS
OR MORE ACROSS CENTRAL OR NORTHERN VA.

EXPECT A PERIOD OF MORE SETTLED WEATHER WITH COOLER TEMPS AND DRIER
CONDITIONS ON TUESDAY AND WEDNESDAY AS THE COLD FRONT DEPARTS AND A
NW FLOW DOMINATES. NO REAL CONFIDENCE IN THE 10/00Z ECMWF DEPICTION
OF A DEEP CUTOFF LOW OFF THE NJ COAST BUT A NW FLOW SEEMS A GOOD
BET. TEMPS WILL LIKELY BE NEAR NORMAL TO A FEW DEGREES BELOW NORMAL
WITH A PRETTY GOOD DIURNAL RANGE IN TEMPS WITH A DRIER AIRMASS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM WEDNESDAY...

IN A CONTINUED MOIST AND UNSTABLE AIR MASS...WITH WEAK MID-LEVEL
DISTURBANCES AND A SURFACE TROUGH NEARBY OR OVERHEAD...CONTINUED
SCATTERED-TO-NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN...
WITH THE MOST COVERAGE DURING THE AFTERNOON AND EVENING HOURS.
TONIGHT...EXPECT A GRADUAL INCREASE IN THUNDERSTORMS OVER AND EAST
OF THE MOUNTAINS WITH NUMEROUS SHOWERS AND THUNDERSTORMS ESPECIALLY
WEST OF KRWI. OUTSIDE OF THUNDERSTORMS...CONDITIONS WILL MAINLY BE
VFR WITH ISOLATED AREAS OF LOW MVFR OR HIGH IFR IN LOW CLOUDS.

WITH THE AIR BEING MORE UNSTABLE THURSDAY...INITIATION OF SCATTERED-
TO-NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD BE EARLIER. THE DEEPER
CONVECTION SHOULD AGAIN LAST INTO THE EVENING BEFORE BECOMING MORE
ISOLATED OR DISSIPATING LATE. A WEAKENING FRONT MOVES INTO CENTRAL
NORTH CAROLINA LATE IN THE WEEK...BUT EXPECT DIURNAL...AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY BEFORE SUCH CONDITIONS
ARE EXPECTED TO BECOME SOMEWHAT MORE ISOLATED WITH A BETTER CHANCE
FOR SCATTERED...DEEP CONVECTION FARTHER SOUTH AND EAST INTO THE
WEEKEND. ANOTHER FRONT MAY APPROACH FROM THE NORTH MONDAY. IN THE
MOIST AIR MASS...LATE NIGHT AND EARLY MORNING LOW CLOUDS CERTAINLY
REMAIN A FACTOR.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF/LP
NEAR TERM...DJF
SHORT TERM...BLAES/DJF
LONG TERM...BLAES
AVIATION...DJF
Hazardous weather outlook, Jun 10, 4:09 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
409 PM EDT WED JUN 10 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
409 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE
WEST LATE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF LARGE HAIL ...DAMAGING
WINDS...AND FREQUENT LIGHTNING. LOCALIZED FLOODING MAY ALSO OCCUR
WITH ANY SLOW MOVING STORMS...PARTICULARLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE OVER THE AREA THROUGH
FRIDAY. THE GREATEST THREAT FOR SEVERE STORMS WILL BE LATE THURSDAY
INTO FRIDAY AS A WEAK SURFACE BOUNDARY CROSSES THE AREA. THE PRIMARY
THREAT WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH STORMS THAT DEVELOP THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jun 10, 7:18 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT WED JUN 10 2009

NCZ021-110000-
FORSYTH-
718 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST ACROSS FORSYTH COUNTY
THROUGH 800 PM EDT...

AT 716 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF DONNAHA...OR ABOUT OVER EAST BEND...MOVING SOUTHEAST AT 30
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DONNAHA...
LEWISVILLE...PFAFFTOWN...STANLEYVILLE...AND WINSTON SALEM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:50 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph55 min
Jun 9, 9:26 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph37 min
Jun 9, 9:31 PM EDTSevere Thunderstorm WarningRAHGranville, Person59 min
Jun 9, 10:46 PM EDTSevere Thunderstorm WarningRAHDurham, Orange39 min
Jun 9, 11:12 PM EDTAreal Flood AdvisoryRAHDurham, Orange3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.